MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPA

BIOMERIEUX INC. BACT/ALERT® BPA
Catalog Number 279018
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Reaction (2414)
Date of Event 04/16/2019
Type of Reportable Event Serious Injury
Event or Problem Description
A customer from the united states notified biomérieux of a patient's post-transfusion reaction.The platelet product had been tested with the bact/alert® bpa culture bottle (ref 279018, lot 1052346) and obtained a potentially false negative result.On (b)(6) 2019, the recipient of leuko-reduced platelet product had a post-transfusion reaction.The product was cultured and found positive for streptococcus mitis (gram positive cocci in pairs and chains) in the aerobic bottle.The anaerobic bottle had no growth at five (5) days.Per the customer report, the platelet product had been collected from the donor on (b)(6) 2019 at the (b)(6) blood services collection and processing center.The bpa culture bottle was inoculated with the platelet product sample at the customer's center on day 3, approximately 72 hours after collection ((b)(6) 2019) and was entered in to the bact/alert 3d instrument immediately after inoculation.The bact/alert system reported a negative result on (b)(6) 2019.This negative culture bottle was discarded prior to the customer's notification of the transfusion reaction event.No subculture was performed on the bottle prior to discarding it.The platelet product donor was contacted after the event and denied any infection symptoms and denied being on antibiotics prior to the donation.The platelet bags were stored in an incubator at a temperature of 20- 24 c.Platelet bags were processed (plt count and splitting) only at the center, and no treatment was performed where it could inhibit co2 production.The patient's reaction did not have any lasting clinical affects.The patient's antibiotic coverage did not change because of the reaction.Also, the organism did not grow in patient's blood.At the time of this assessment, specimen collection and preparation techniques have not yet been provided by the customer.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was initiated in response to a customer complaint of a patient transfusion reaction to platelets that had been quality control tested using one bact/alert® bpa [reference 279018, lot number 1052346, expiry 26oct19] culture bottle tested on the bact/alert® 3d instrument.This bottle was inoculated three days after the donor collection.The bpa bottle used for the initial testing was declared negative at five days.The platelet bag was retested several days after the transfusion reaction, and streptococcus mitis [part of the streptococcus viridans group] was recovered by a bpa bottle.Product returns were not requested as the bottles were discarded by the customer.The investigation examined bact/alert bpa (reference 279018) design history file (dhf).The results for streptococcus viridans group in the dhf show good growth performance in the bact/alert® bpa culture bottle.A review of the bpa culture bottle lot 1052346 manufacturing batch records showed the lot met all release specifications, and was released for distribution on 30nov18.Historical review of complaint data and manufacturing data from 01apr18 through 26jul19 determined this is an isolated incident.There were no other similar complaints for transfusion reactions due to false negative results obtained using bpa bottles.No adverse trend was found in this data.The original bottle was discarded after the negative result without being subcultured.The level of potential contamination in the platelet bag is unknown, as is the level inoculated into the original culture bottle.Biomérieux performed an internal study with s.Mitis using the bpa lot referenced in the complaint.Testing demonstrated s.Mitis was detected at inoculum levels as low as 1 cfu/bottle.A review of the bpa instructions for use [ifu] found the following pertinent information: "note: a report of 'negative' should not be interpreted as meaning that the original product is sterile.The negative status could be due to under-inoculation of the bottle, no organisms present in the bottle".The ifu shows seeded study results for an organism similar to s.Mitis, also a streptococcus viridans group organism, in 'table 1 - recovery of organisms in leukocyte reduced apheresis platelets'.S.Viridians was detected in an inoculum of 3 cfu/ml, in an average of 15.3 hours on the bact/alert 3d instrument.Also, 'table 2 - recovery of organisms in single units of whole blood platelet concentrates' shows that s.Viridans was detected five (5) out of five (5) times in an inoculum level of 3 cfu/ml.The root cause of this complaint could not be determined; however, the original bpa bottle readings and graph for bottle id pas0kc6z are indicative of a true negative result.This investigation could not determine if organisms were actually introduced to the bottle; however, the investigation did confirm the referenced lot of bpa is expected to recover organisms at concentrations as low as 1 cfu/bottle.

Brand Name
BACT/ALERT® BPA
Common Device Name
BACT/ALERT® BPA
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8641638
Report Number3002769706-2019-00014
Device Sequence Number2286305
Product Code MZC
UDI-Device Identifier03573026126742
UDI-Public03573026126742
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
BK030076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/26/2019
Device Catalogue Number279018
Device Lot Number1052346
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2019
Supplement Date Received by Manufacturer08/01/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date08/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;